Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 65, NWS State College, PA

May 31, 2002Somerset County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 31, 2002, 7:44 PM EDT for Somerset County, Pennsylvania. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 31, 2002, 7:44 PM EDT (23:44 UTC)
Expired
May 31, 2002, 8:15 PM EDT
In force
31 min
Issued by
NWS State College, PA
Area
Whole counties

County Somerset County, PA

The radar

The Pittsburgh radar (KPBZ), 119 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 8:00 PM EDTThunderstorm Wind 50 ESomerset, PATrees were reported down 5 miles north of Somerset, along Route 601.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 5:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.7 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2002-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 164 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2002-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
164 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1195 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

234 
WUUS51 KCTP 312344
SVRCTP
PAC111-010015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
745 PM EDT FRI MAY 31 2002

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOMERSET COUNTY IN PENNSYLVANIA

* UNTIL 815 PM EDT.

* AT 744 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM WINDBER TO 21 MILES WEST OF
  SOMERSET...MOVING SOUTHEAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  OGLETOWN AT 750 PM.
  SOMERSET AND FRIEDENS AT 755 PM.
  BERLIN AT 805 PM.
  MEYERSDALE AT 810 PM.

THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS. SEVERE
THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER OR HAIL THREE
QUARTERS OF AN INCH OR LARGER.

$$

LAT...LON 4030 7880 4001 7961 3974 7904 4020 7862

DANGELO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:35 PM EDT, 5 hours 9 minutes earlier.

Area forecast discussion, May 31, 2:35 PM EDT, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE
235 PM EDT FRI MAY 31 2002

EAST TO WEST LINE OF SHOWERS AND THUNDERSTORMS MOVING THROUGH NRN PA
AS EXPECTED. WILL MAINTAIN CHANCE POPS ENTIRE CWA FOR THIS EVENING
AS ACTIVITY IS RATHER SCATTERED IN COVERAGE...HIGH CHANCE N...LOW
CHANCE S. ONCE CONVECTION DIES DOWN EXPECT MOST AREAS TO BE MAINLY
CLEAR OVERNIGHT.

MOSTLY SUNNY DAY AND WARM EXPECTED FOR SAT. BUMPED UP MAX TEMPS FOR
SAT AS WE WILL BE IN WARM SECTOR AHEAD OF SECONDARY COLD FRONT.
THIS FRONT WILL PRODUCE SCT SHOWERS/TSTMS SAT AFTN/EVE...BUT NOT
EXPECTED TO BE AS STRONG AS TODAY.

REMAINDER OF FCST LOOKS GOOD. HPC NEW DAY 7 FOR NEXT FRI HAS COLD
FRONT MOVING THROUGH STATE ...THUS WILL INCLUDE CHANCE SHOWERS/TSTMS.

GETTING BUSY...GOTTA GO.
WRKMIS OUT. ZONES TO FOLLOW.

.CTP...SEVERE TSTM WATCH 359 TIL 00Z NRN HALF OF CWA.

GARTNER

In the hours before

Special weather statement, May 31, 2:55 PM EDT, 4 hours 49 minutes before
PAZ004>006-010>012-017>019-037-041-042-045-046-049>053-010000-

SPECIAL WEATHER STATEMENT...RETRANSMITTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
255 PM EDT FRI MAY 31 2002

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM EDT FRIDAY
EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

CAMERON...CENTRE...CLEARFIELD...CLINTON...COLUMBIA...ELK...
LYCOMING...MCKEAN...MONTOUR...NORTHUMBERLAND...POTTER...SNYDER...
SULLIVAN...TIOGA...UNION...AND WARREN.

A STRONG COLD FRONT WILL PUSH FROM NORTHWEST TO SOUTHEAST THROUGH
THE STATE THIS AFTERNOON AND EVENING. THE FRONT WILL BE BRINGING
DRIER AND COOLER AIR INTO A WARM AND UNSTABLE AIR MASS. STRONG WINDS
ALOFT WILL CAUSE THESE STORM CELLS TO MOVE VERY QUICKLY...AND BRING
THE POSSIBILITY OF DAMAGING WIND GUSTS. LARGE HAIL IS ALSO POSSIBLE
FROM THESE STORMS...BUT THE MAIN THREAT WILL BE DAMAGING WIND GUSTS
IN EXCESS OF 60 MPH.

THE COLD FRONT WILL PUSH TO THE SOUTH OF THE WATCH AREA BY 8
PM...ENDING THE THREAT OF SEVERE WEATHER FOR NORTH CENTRAL
PENNSYLVANIA.

REMEMBER THAT A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE WEATHER
IS POSSIBLE IN AND CLOSE TO THE WATCH AREA. BE PREPARED FOR WIND
GUSTS 58 MPH OR STRONGER AND HAIL THREE-QUARTERS OF AN INCH AND
LARGER.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
FURTHER STATEMENTS AND POSSIBLE WARNINGS FROM YOUR NATIONAL WEATHER
SERVICE.

DANGELO
Special weather statement, May 31, 5:26 PM EDT, 2 hours 18 minutes before
PAZ024-033-010300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
526 PM EDT FRI MAY 31 2002

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1100 PM EDT FRIDAY
EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

SOMERSET AND CAMBRIA.

A STRONG COLD FRONT WILL PUSH FROM NORTHWEST TO SOUTHEAST THROUGH
THE STATE THIS EVENING. THE FRONT WILL BE BRINGING DRIER AND COOLER
AIR INTO A WARM AND UNSTABLE AIR MASS. STRONG WINDS ALOFT WILL CAUSE
THESE STORM CELLS TO MOVE VERY QUICKLY...AND BRING THE POSSIBILITY
OF DAMAGING WIND GUSTS. LARGE HAIL IS ALSO POSSIBLE FROM THESE
STORMS...BUT THE MAIN THREAT WILL BE DAMAGING WIND GUSTS IN EXCESS
OF 60 MPH.

THE COLD FRONT WILL PUSH TO THE SOUTH OF THE WATCH AREA BY 11
PM...ENDING THE THREAT OF SEVERE WEATHER FOR SOUTH CENTRAL
PENNSYLVANIA.

REMEMBER THAT A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE WEATHER
IS POSSIBLE IN AND CLOSE TO THE WATCH AREA. BE PREPARED FOR WIND
GUSTS 58 MPH OR STRONGER AND HAIL THREE-QUARTERS OF AN INCH AND
LARGER.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
FURTHER STATEMENTS AND POSSIBLE WARNINGS FROM YOUR NATIONAL WEATHER
SERVICE.

DEVOIR
Special weather statement, May 31, 5:29 PM EDT, 2 hours 15 minutes before
PAZ024>028-033>036-056>059-063>066-010300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
529 PM EDT FRI MAY 31 2002

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1100 PM EDT FRIDAY
EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

YORK...SOMERSET...FRANKLIN...LANCASTER...CUMBERLAND...BEDFORD...
LEBANON...DAUPHIN...PERRY...JUNIATA...HUNTINGDON...BLAIR...MIFFLIN...
SCHUYLKILL...FULTON...CAMBRIA AND ADAMS.

A STRONG COLD FRONT WILL PUSH FROM NORTHWEST TO SOUTHEAST THROUGH
THE STATE THIS EVENING. THE FRONT WILL BE BRINGING DRIER AND COOLER
AIR INTO A WARM AND UNSTABLE AIR MASS. STRONG WINDS ALOFT WILL CAUSE
THESE STORM CELLS TO MOVE VERY QUICKLY...AND BRING THE POSSIBILITY
OF DAMAGING WIND GUSTS. LARGE HAIL IS ALSO POSSIBLE FROM THESE
STORMS...BUT THE MAIN THREAT WILL BE DAMAGING WIND GUSTS IN EXCESS
OF 60 MPH.

THE COLD FRONT WILL PUSH TO THE SOUTH OF THE WATCH AREA BY 11
PM...ENDING THE THREAT OF SEVERE WEATHER FOR SOUTH CENTRAL
PENNSYLVANIA.

REMEMBER THAT A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE WEATHER
IS POSSIBLE IN AND CLOSE TO THE WATCH AREA. BE PREPARED FOR WIND
GUSTS 58 MPH OR STRONGER AND HAIL THREE-QUARTERS OF AN INCH AND
LARGER.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
FURTHER STATEMENTS AND POSSIBLE WARNINGS FROM YOUR NATIONAL WEATHER
SERVICE.

DEVOIR
Local storm report, May 31, 7:11 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
711 PM EDT FRI MAY 31 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 AM    WESTFIELD                 PA   2.50 INCH HAIL
05/31/02   TIOGA

0400 PM    NEAR HARRISON VALLEY      PA   2.50 INCH HAIL
05/31/02   POTTER

0455 PM    WEEDSVILLE                PA   WIND DAMAGE
05/31/02   ELK                            LARGE TREE LIMBS AND POWER
                                          LINES DOWN

0510 PM    LUTHERSBURG               PA   WIND DAMAGE
05/31/02   CLEARFIELD                     MANY TREES DOWN AND DAMAGE
                                          TO BARN IN BRADY TOWNSHIP

0535 PM    WILLIAMSPORT              PA   WIND DAMAGE
05/31/02   LYCOMING                       TREES DOWN IN WILLIAMSPORT

0650 PM    BURNHAM                   PA   WIND DAMAGE
05/31/02   MIFFLIN                        TREES AND POWER LINES DOWN

DJO

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 3:30 PM EDTSevere Thunderstorm WarningCTPLycoming, Tioga30 min
May 31, 3:39 PM EDTSevere Thunderstorm WarningCTPSullivan21 min
May 31, 3:57 PM EDTSevere Thunderstorm WarningCTPTioga48 min
May 31, 4:08 PM EDTSevere Thunderstorm WarningCTPElk37 min
May 31, 4:35 PM EDTSevere Thunderstorm WarningCTPClearfield40 min
May 31, 4:44 PM EDTSevere Thunderstorm WarningCTPClinton46 min
May 31, 5:15 PM EDTSevere Thunderstorm WarningCTPLycoming45 min
May 31, 5:28 PM EDTSevere Thunderstorm WarningCTPCentre, Clearfield62 min
May 31, 5:40 PM EDTSevere Thunderstorm WarningCTPBlair, Cambria, Huntingdon95 min
May 31, 6:21 PM EDTSevere Thunderstorm WarningCTPJuniata, Mifflin39 min
May 31, 6:59 PM EDTSevere Thunderstorm WarningCTPCumberland, Perry46 min
May 31, 7:18 PM EDTSevere Thunderstorm WarningCTPBlair, Huntingdon27 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.